Hail, Douglas
- When
- July 15, 10:00 PM CST to 10:05 PM CST
- Where
- Douglas County, 1 mi ESE of Arthur
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.715, -88.453
A storm cluster developed on the evening of July 15, 2022, near a warm front that was draped across central Illinois, producing isolated hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A storm cluster developed on the evening of July 15, 2022, near a warm front that was draped across central Illinois, producing isolated hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 15, 7:38 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 838 PM CDT Fri Jul 15 2022 .SYNOPSIS... Issued at 225 PM CDT Fri Jul 15 2022 A period of wet and unsettled weather will continue through Sunday evening before conditions turn drier and much warmer Monday into Tuesday. The stretch of dry weather will then extend into late next week. && .UPDATE... Issued at 838 PM CDT Fri Jul 15 2022 Showers and some potential thunderstorm development is expected through the remainder of the evening, and will likely become more widespread overnight as a low level jet interacts with a frontal zone across the area. Updates have increased PoPs several percent and increased coverage of mentionable PoPs through tonight, but otherwise little change to the forecast is needed with lows generally dropping to lower 70s expected. && .SHORT TERM...(This Weekend) ISSUED AT 225 PM CDT Fri Jul 15 2022 A robust mid-level shortwave trough continues to pivot across the Great Lakes region this afternoon with an attendant surface front draped across central Illinois. This boundary will be the catalyst for scattered showers and isolated thunderstorms later this evening, even as the better upper-level forcing becomes displaced further east. In the lower levels, a modest LLJ and warm isentropic ascent will provide enough buoyancy and instability to support widespread convective showers. A few rumbles of thunder will also be possible, mainly along and south of a Macomb to Springfield to Effingham line where MUCAPES will range between 500-1000 J/kg. Forecast soundings reveal a low-level wedge of dry air, with the better saturation occurring in the 2-4 km layer. Since saturation is going to have to occur from the top-down, rainfall amounts should largely be modest tonight into Saturday morning. The latest 12z HREF LPMM is offering less than 0.10" for most of central Illinois, with a few localized pockets between 0.75"-1.00". Low temperatures tonight will be propped up by abundant cloud cover, with readings in the low 70s. Aside from a few sprinkles through late morning, Saturday will be far from a wash. Mid-level heights will increase slightly over the region Saturday morning in response to low-level warm advection. Global models are in excellent agreement in bringing a shortwave ridge axis across central Illinois Saturday afternoon. This should squelch precip chances for much of the day. Any breaks in the clouds should help boost afternoon highs near 90 degrees. The next best chance for widespread rain arrives Saturday evening as another mid-level shortwave disturbance rounds the top of the western ridge and digs across the Mid-Mississippi Valley. By this time, a better plume of moisture will have surged out of the western Gulf and into the region. With deeper saturation noted within the troposphere, low pressure riding along the surface boundary, and slow upper-level flow, we see the potential for a swath of moderate- to- heavy rainfall to develop into Sunday. The latest model guidance suggests the surface front stalls out somewhere along the I-72 corridor, with the better moisture axis laid out south of there. Our short-term, hi-res guidance doesn't yet capture the entirety of the rainfall event, but WPC and NBM guidance supports a 1-2" event. .LONG TERM...(Monday through Friday) ISSUED AT 225 PM CDT Fri Jul 15 2022 Conditions turn drier and much hotter to start the work week as the western upper-level ridge becomes more pronounced in the wake of the departing shortwave disturbance and attendant surface front. Afternoon temperatures will return into the upper 80s or low 90s Monday and Tuesday. Notable variance exists within global and ensemble guidance for the Tuesday/Wednesday timeframe. By then, another robust shortwave trough tries to break down the upper ridge. Depending on the amplitude and timing of this disturbance, a cold front could sag south into central Illinois. And, with a seasonably hot and humid air mass in place, there would likely be enough moisture, instability, and shear to support severe weather. The only problem with messaging this potential is that there is a 50/50 chance that the upper- level disturbance digs far enough south to impact us, and this can be seen using the WPC Cluster Analysis tool (linking together similar solutions) for 500-mb heights. By late next week, the western ridge once again becomes quite pronounced. Sprawling surface high pressure will build along the eastern periphery of this ridge, keeping precip chances low for much of the Midwest. Temperatures will likely build back into the low 90s by late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 838 PM CDT Fri Jul 15 2022 Scattered showers and isolated thunderstorms will return this evening, generally spreading from northwest to southeast. Vast majority of time should be spent in VFR category, however isolated MVFR cigs/vsbys will be possible. Timing any particular rain shower or thunderstorm remains uncertain, but will have to be handled by later amendments. Showers will taper off during the morning. Some light/thin fog will be possible late in the night mainly at KPIA and KBMI where skies will partially clear. Winds SE 6-10 kts expected through the period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...37 SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 411 PM CDT Fri Jul 15 2022 ILZ027>031-036>038-040>043-047>051-162115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 411 PM CDT Fri Jul 15 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible later Saturday through Sunday night. At this time, the threat for severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-052>057-061>063-066>068-071>073-162115- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 411 PM CDT Fri Jul 15 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible later Saturday through Sunday night. At this time, the threat for severe storms appears low but locally heavy rainfall may pose a risk for flooding in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MJA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
07/15/2022 M1.50 INCH WOODFORD IL PUBLIC
RELAYED BY BROADCAST MEDIA.
0330 PM HEAVY RAIN WYOMING 41.06N 89.77W
07/15/2022 M1.13 INCH STARK IL PUBLIC
RELAYED BY BROADCAST MEDIA.
0330 PM HEAVY RAIN BRADFORD 41.18N 89.66W
07/15/2022 M1.11 INCH STARK IL PUBLIC
RELAYED BY BROADCAST MEDIA.
0330 PM HEAVY RAIN ELMWOOD 40.78N 89.97W
07/15/2022 M1.50 INCH PEORIA IL PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
SHIMONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN 3 N SPEER 41.03N 89.65W
07/15/2022 M1.00 INCH STARK IL MESONET
MESONET STATION FW5696 PUTNAM.
&&
SHIMONSpecial Weather Statement
National Weather Service Lincoln IL
1022 PM CDT Fri Jul 15 2022
ILZ043-044-053-054-160345-
Macon-Piatt-De Witt-Moultrie-
1022 PM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northwestern
Moultrie, southern Piatt, south central De Witt and northeastern
Macon Counties through 1045 PM CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oreana, or 7 miles northeast of Decatur, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Argenta around 1025 PM CDT.
Cerro Gordo around 1035 PM CDT.
Other locations in the path of this storm include Bement and Hammond.
This includes Interstate 72 between mile markers 139 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 8910 4011 8896 3995 8847 3965 8869
TIME...MOT...LOC 0321Z 302DEG 29KT 3996 8887
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
1044 PM CDT Fri Jul 15 2022
ILZ043>045-053>055-160415-
Douglas-Macon-Piatt-De Witt-Moultrie-Champaign-
1044 PM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northern Moultrie,
southern Piatt, south central De Witt, southwestern Champaign,
northwestern Douglas and eastern Macon Counties through 1115 PM
CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cerro Gordo, or near Decatur, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hammond and Lovington.
This includes Interstate 72 between mile markers 136 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3991 8910 4007 8887 3994 8833 3956 8869
TIME...MOT...LOC 0344Z 309DEG 28KT 3987 8881
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
2 hail. Local standard time, as filed.
Report from county road 300 E. Report relayed by broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042919, 1042922.